Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 634, NWS Memphis, TN

July 5, 2011Shelby County, Tennessee; Crittenden County, St. Francis County, Arkansas; DeSoto County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2011, 4:29 PM CDT for Shelby County, Tennessee; Crittenden County, St. Francis County, Arkansas; DeSoto County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 4:29 PM CDT (21:29 UTC)
Expired
Jul 5, 2011, 5:02 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crittenden County, AR, St. Francis County, AR, DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 54 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS54 KMEG 052129
SVRMEG
ARC035-123-MSC033-TNC157-052215-
/O.NEW.KMEG.SV.W.0634.110705T2129Z-110705T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  EXTREME SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 515 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EDMONDSON...OR 11 MILES WEST OF WEST MEMPHIS...AND MOVING SOUTH AT
  15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUGHES.

 THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3522 9050 3520 9018 3500 9020 3493 9025
      3491 9032 3491 9050
TIME...MOT...LOC 2130Z 014DEG 13KT 3510 9037

$$
1 follow-up statement
263 
WWUS54 KMEG 052202
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT TUE JUL 5 2011

ARC035-123-MSC033-TNC157-052212-
/O.CAN.KMEG.SV.W.0634.000000T0000Z-110705T2215Z/
ST. FRANCIS AR-CRITTENDEN AR-DESOTO MS-SHELBY TN-
502 PM CDT TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN SHELBY...
NORTHWESTERN DESOTO...SOUTHERN CRITTENDEN AND EASTERN ST. FRANCIS
COUNTIES IS CANCELLED...

AT 502 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.

LAT...LON 3522 9050 3520 9018 3500 9020 3493 9025
      3491 9032 3491 9050
TIME...MOT...LOC 2202Z 014DEG 13KT 3499 9040

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:20 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 5, 3:20 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT TUE JUL 5 2011

.DISCUSSION...
COVERAGE OF STORMS A LITTLE LESS THIS AFTERNOON THAN YESTERDAY.
GOES WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL SHORTWAVE TROF
THAT WAS OVER MO YESTERDAY HAS DROPPED INTO THE MIDSOUTH AND
TRANSITIONED INTO A STATIONARY SHEAR AXIS. OUTFLOW BOUNDARIES
WERE ALSO FEWER AND LESS ORGANIZED.

WEDNESDAY SHOULD SEE SIMILAR CONDITIONS...WITH DISORGANIZED PULSE
THUNDERSTORMS DURING THE AFTERNOON. NAM MODEL HAS PERFORMED BEST
HANDLING THE DIURNAL DEVELOPMENT/DISSIPATION CYCLE OF THUNDERSTORMS
IN THE WEAKLY FORCED ENVIRONMENT AND WAS FOLLOWED THROUGH THE
FIRST SEVERAL DAYS. GFS CONTINUES TO APPEAR OVERDONE ON NOCTURNAL
THUNDERSTORM COVERAGE.

BETTER RAIN CHANCES APPEAR IN STORE FOR THURSDAY AND THURSDAY
NIGHT... WITH THE PASSAGE OF A LOW AMPLITUDE LONGWAVE TROF
THROUGH THE MS RIVER VALLEY. EVEN FOR AREAS THAT MISS OUT ON
RAIN... AN ASSOCIATED WEAK SURFACE COLD FRONT AND INCREASED
CLOUDS WILL PROVIDE SOME RELIEF FROM THE HEAT THURSDAY AND FRIDAY.

GFS/ECMWF ARE IN EXCELLENT AGREEMENT IN REPLACING NORTHWEST FLOW
OVER THE MIDSOUTH WITH BUILDING UPPER LEVEL RIDGE FROM THE
SOUTHERN PLAINS. ABOVE NORMAL TEMPERATURES AND PREDOMINATELY DRY
WEATHER WILL PREVAIL OVER THE WEEKEND INTO EARLY NEXT WEEK.

PWB

&&

.AVIATION...
18Z TAF CYCLE

AN UPPER LEVEL TROUGH AXIS COMBINED WITH SOME DAYTIME INSTABILITY
WILL BE CONDUCIVE FOR ISOLATED/SCATTERED SHOWER/THUNDERSTORM
ACTIVITY ACROSS THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON.
HOWEVER...CONFIDENCE/COVERAGE IS TOO LOW TO JUSTIFY TEMPO GROUPS
OR PREVAILING THUNDER AT THIS TIME BUT WILL CONTINUE TO MONITOR
SHORT TERM TRENDS. SHOWER/THUNDERSTORM ACTIVITY EXPECTED TO
DIMINISH AROUND/AFTER 06/01Z WITH THE LOSS OF DAYTIME INSTABILITY.
VFR CONDITIONS EXPECTED TO PREVAIL THROUGHOUT MUCH OF THE 18Z TAF
PERIOD WITH THE POTENTIAL FOR MVFR/PERHAPS MARGINAL IFR
VISIBILITIES AT MKL/TUP TONIGHT...ESPECIALLY AFTER 06/08Z.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  95  75  93 /  10  20  10  30
MKL  66  92  68  91 /  10  20  20  30
JBR  71  93  71  90 /  10  20  20  30
TUP  71  94  71  94 /  20  20  20  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 5, 3:11 AM CDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
311 AM CDT TUE JUL 5 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
311 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING. AN ISOLATED THUNDERSTORM MAY REACH SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY. A FEW
THUNDERSTORMS MAY REACH SEVERE LIMITS...MAINLY DURING THE AFTERNOON
AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT FEW DAYS.

In the hours before

Special weather statement, Jul 5, 3:25 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT TUE JUL 5 2011

ARZ035-036-048-052045-
CROSS AR-ST. FRANCIS AR-CRITTENDEN AR-
325 PM CDT TUE JUL 5 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  WEST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 6
MILES NORTHEAST OF VILLAGE CREEK STATE PARK AT 325 PM CDT...MOVING
EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...CROSS AND ST. FRANCIS COUNTIES...INCLUDING
LOCATIONS NEAR PARKIN AND VILLAGE CREEK STATE PARK...SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3532 9046 3512 9049 3517 9079 3534 9075
TIME...MOT...LOC 2025Z 281DEG 12KT 3524 9065
Special weather statement, Jul 5, 4:07 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT TUE JUL 5 2011

ARZ036-TNZ088-052145-
CRITTENDEN AR-SHELBY TN-
407 PM CDT TUE JUL 5 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTHWEST OF WEST MEMPHIS AT 408 PM
CDT...MOVING SOUTH AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
MARION...T O FULLER STATE PARK AND WEST MEMPHIS...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES LAKE
MCKELLAR AND ROBCO LAKE.

&&

LAT...LON 3525 9033 3526 9009 3500 9008 3500 9033
TIME...MOT...LOC 2108Z 004DEG 16KT 3509 9023

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:52 PM CDTSpecial Weather StatementMEGDyer38 min
Jul 5, 5:39 PM CDTSpecial Weather StatementMEGHardeman36 min
Jul 5, 6:20 PM CDTSpecial Weather StatementMEGHardeman25 min
Jul 5, 3:25 PM CDTSpecial Weather StatementMEGCross20 min
Jul 5, 3:53 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis37 min
Jul 5, 4:07 PM CDTSpecial Weather StatementMEGCrittenden38 min
Jul 5, 5:16 PM CDTSpecial Weather StatementMEGSt. Francis29 min
Jul 5, 5:31 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis44 min
Jul 5, 5:21 PM CDTSpecial Weather StatementMEGDeSoto24 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.